Tornadoes · United States · New Mexico · 2010

EF1 tornado, Amistad to Sedan, New Mexico, May 23, 2010

From Amistad to Sedan, this EF1 tornado ran 5.7 miles across Union County on May 23, 2010, touching down at 8:10 PM MDT and reaching 175 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 23, 2010
Touchdown
8:10 PM MDT (02:10 UTC)
Lifted
8:27 PM MDT (02:27 UTC)
On the ground
17 minutes
Path length
5.7 miles (9.1 km)
Path width
175 yards (160 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Union County
Touchdown point
35.886, -103.194
Lift-off point
35.965, -103.166
Record number
1005232010-01

What the Weather Service recorded

A sharp dry line moved west out of west Texas and became stationary over the far eastern plains on Sunday, May 23, 2010. Meanwhile, an unseasonably deep upper level low pressure system over the Great Basin was moving slowly east toward New Mexico. The combination of the upper level disturbance approaching New Mexico and extreme instability along the dry line set the stage for widespread severe weather from Quay County northeast into Union County.

Damage to residence located just northwest of Amistad.

There was damage to agricultural equipment. A single wide mobile home that had tie down straps was completely destroyed and the undercarriage was carried approximately 40 yards. No injuries reported.

No reports of significant damage and no injuries.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

9 minutes of warning. NWS ABQ issued a tornado warning for this county at 02:01 UTC, 9 minutes before the tornado touched down, in force until 02:30 UTC.

Issued (UTC)ExpiredProductOffice
20:00 UTC02:00 UTCWind AdvisoryABQ
23:19 UTC23:45 UTCSevere Thunderstorm WarningABQ
23:27 UTC00:15 UTCSevere Thunderstorm WarningABQ
23:42 UTC00:15 UTCSevere Thunderstorm WarningABQ
00:07 UTC00:30 UTCTornado WarningABQ
00:22 UTC01:00 UTCSevere Thunderstorm WarningABQ
00:27 UTC01:00 UTCSevere Thunderstorm WarningABQ
00:59 UTC01:30 UTCSevere Thunderstorm WarningABQ
01:14 UTC02:00 UTCSevere Thunderstorm WarningABQ
01:16 UTC02:00 UTCSevere Thunderstorm WarningABQ
01:38 UTC02:45 UTCSevere Thunderstorm WarningABQ
01:58 UTC02:45 UTCSevere Thunderstorm WarningABQ
02:01 UTC02:30 UTCTornado WarningABQ
02:09 UTC02:45 UTCTornado WarningABQ
02:19 UTC02:45 UTCTornado WarningABQ
02:26 UTC02:51 UTCTornado WarningABQ
02:47 UTC03:15 UTCTornado WarningABQ
02:48 UTC03:45 UTCSevere Thunderstorm WarningABQ
02:50 UTC03:15 UTCTornado WarningABQ
03:15 UTC03:45 UTCTornado WarningABQ
04:07 UTC04:19 UTCSevere Thunderstorm WarningABQ
05:25 UTC05:50 UTCSevere Thunderstorm WarningABQ
09:35 UTC10:15 UTCSevere Thunderstorm WarningABQ
15:00 UTC21:56 UTCWind AdvisoryABQ

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:04 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the tornado touched down at May 23, 3:15 PM MDT, 4 hours 55 minutes earlier.

Area forecast discussion, May 23, 3:15 PM MDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION...CORRECTED PRELIM TEMP/POPS
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
315 PM MDT SUN MAY 23 2010

.DISCUSSION...
A STRONG LOW PRESSURE SYSTEM OVER SOUTHERN NEVADA WILL CONTINUE
TO SHIFT FURTHER EAST INTO SOUTHWEST UTAH TODAY AND FURTHER
NORTHEAST THIS EVENING BRINGING STRONG WINDS INTO NEW MEXICO. THE
549H5 UPPER LOW WILL BRING STRONG SOUTHWESTERLY WINDS AROUND 40
KNOTS AT 500MB... WHILE AT THE SURFACE EXPECT 25-35 KNOTS DURING
THE PEAK MIXING PERIOD THIS AFTERNOON. FOR THE REST OF THE
AFTERNOON AND TROUGH THE EVENING...DRY AND WINDY CONDITIONS ARE
EXPECTED OVER MOST OF WESTERN AND CENTRAL NEW MEXICO. LOWER RH
VALUES OF LESS THAN 20 PERCENT ARE EXPECTED FOR A FEW HOURS THIS
AFTERNOON...SO THERE IS A RED FLAG WARNING UNTIL 9PM THIS EVENING
OF ALL BUT THE EASTERN PORTION OF THE CWA.

MONDAY THROUGH WEDNESDAY...EXPECT THE SURFACE AND UPPER LOW TO
CONTINUE MOVING TO THE NORTHEAST TOWARDS THE NORTHERN PLAINS.  THIS
WILL ALLOW A SOUTHERLY FLOW TO ADVECT MOISTURE INTO NORTHEAST NEW
MEXICO THROUGH TUESDAY. AS THE LOW PRESSURE SYSTEM MOVES FURTHER
NORTH THIS WILL ALLOW WINDS TO WEAKEN AND KEEP THE DRYLINE LOCATED
ALONG THE EXTREME EASTERN PORTION CWA. TEMPERATURES WILL BE COOLER
THAN NORMAL FOR MOST OF THE AREA...RANGING FROM THE MID 70S TO THE
LOWER 40S. TUESDAY TROUGH WEDNESDAY WINDS WILL NOT BE AS STRONG...
THIS WILL ALLOW BOUNDARY LAYER MOISTURE FROM THE SOUTHEAST TO
MIGRATE WEST NORTHWEST ACROSS THE STATE DURING THE DAY PROVIDING A
FOCUS FOR MODERATE TO POTENTIALLY STRONG CONVECTION DURING THE LATE
AFTERNOON AND EVENING ON WEDNESDAY WITH A FOCUS ALONG THE EASTERN
SLOPES OF THE CENTRAL MOUNTAIN CHAIN AND EXTENDING INTO THE EASTERN
PLAINS.

MOISTURE CONTINUES TO ADVECT ACROSS THE CWA THURSDAY AND FRIDAY ON
SOUTH TO SOUTHEAST BOUNDARY LAYER FLOW.  WITH THIS BOUNDARY LAYER
MOISTURE IN PLACE WE CAN EXPECT A SLIGHT CHANCE OF RAINSHOWERS AND
THUNDERSTORMS ACROSS THE REGION.  THE COMBINATION OF OROGRAPHIC LIFT
IN AND AROUND THE CENTRAL MOUNTAIN CHAIN AND NORTHERN MOUNTAINS WILL
COMBINE WITH BOUNDARY LAYER MOISTURE TO CAUSE AN INCREASE TO A
CHANCE OF SHOWERS AND THUNDERSTORMS IN THESE AREAS.

ON SATURDAY INTO SUNDAY AS THE NEXT UPPER TROUGH MOVES THROUGH THE
AREA...A DRY SOUTHWESTERLY FLOW DOMINATES THE REGION VIRTUALLY
ELIMINATING CHANCES FOR SHOWERS AND THUNDERSTORMS AS A DRY STABLE
AIRMASS MOVES INTO PLACE OVER THE CWA.

TORRES/BENNETT

&&

.AVIATION...
A RETURN TO LOW CLOUDS IS EXPECTED LATER TONIGHT BUT THE WINDOW FOR
LOW CLOUDS WILL BE SHORTER THAN WHAT WAS OBSERVED THIS MORNING. WENT
AHEAD AND PUT IN A 4 HOUR TEMPO GROUP FOR BOTH ROW AND TCC TO SHOW
THE POSSIBILITIES OF LOW CLOUD INTRUSION TONIGHT. CONFIDENCE ISNT AS
GREAT SO DIDNT USE A PREVAILING GROUP. IN THE NEAR TERM...STRONG
GUSTS WILL BE THE MAIN AVN ISSUE. GUSTS BETWEEN 35 TO 50 KT WILL BE
COMMONPLACE THE REST OF THIS AFTERNOON WITH STRONGEST READING MOST
LIKELY AT GUP. AVIATION WEATHER WARNING FOR THE ABQ AIRPORT HAS
ALREADY BEEN SENT OUT WITH HIGHEST GUST TO 33 KT SO FAR.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 50

&&

.FIRE WEATHER...
THE BIGGEST CHANGE WAS UPGRADING THE WATCH FOR ZONES 103 AND 107
INTO A WARNING. IT DOES APPEAR THAT SOME AREAS OF ZONE
102...ESPECIALLY NEAR THE COLORADO BORDER WOULD MEET RED FLAG BUT A
PRETTY SMALL AREA OVERALL SO EXCLUDED THAT ZONE. THE WEATHER MODELS
CONTINUE TO DEPICT THE STRONG WIND GRADIENT OVER THE AREA THE REST
OF TODAY...TONIGHT INTO MONDAY MORNING BEFORE LESSENING WINDS
OVERALL. HUMIDITY VALUES ARE ONCE AGAIN QUITE LOW WITH LOWEST
READINGS FOUND ACROSS CENTRAL NEW MEXICO. ABUNDANT LOW LEVEL
MOISTURE FOUND ALONG THE DRYLINE CONTINUES TO MIX OUT BASED ON THE
LATEST OBSERVATIONS. WILL CONTINUE THE RED FLAG WARNING TODAY FOR
THE ZONES IT HAS BEEN ISSUED FOR...VALID TIL 9 PM.

WINDS WILL GRADUALLY LIGHTEN UP A BIT MID/LATE EVENING BUT REMAIN
MODERATE MOST AREAS THROUGH THE OVERNIGHT. THE STRONGEST READINGS
WILL BE FOUND ACROSS THE HIGHER TERRAIN WHERE THE ATMOSPHERE WILL BE
LESS LIKELY TO DECOUPLE FROM THE STRONG WINDS ALOFT. A DISTINCT WIND
SHIFT SHOULD OCCUR LATER TONIGHT AS A MID LEVEL COLD FRONT SLIDES
OVER THE AREA. WINDS WILL TURN FROM A MORE SOUTHERLY DIRECTION TO A
SOUTHWEST AND EVENTUALLY WESTERLY DIRECTION. ABUNDANT MOISTURE FOUND
ALONG THE DRYLINE WILL BACK INTO FAR EASTERN NEW MEXICO TONIGHT BUT
THE WIND SHIFT MONDAY MORNING WILL PUSH IT BACK INTO TEXAS.
THUS...ANOTHER ROUND OF LOW HUMIDITY IS EXPECTED PRETTY MUCH
AREAWIDE ON MONDAY. THIS WILL BE FOLLOWED BY POOR TO MODERATE
RECOVERIES OVERNIGHT ACROSS THE WESTERN THREE QUARTERS OF THE
FORECAST AREA. THE BIGGEST CHANGE ON MONDAY WILL BE THE STABILITY OF
THE AIRMASS OVER NEW MEXICO. LOOK FOR A MORE STABLE AIRMASS OVERALL
VERSUS WHAT HAS BEEN OBSERVED THE PAST COUPLE OF DAYS. THUS...HAINES
INDEX VALUES WILL BE IN THE 5 CATEGORY VERSUS 6. SURFACE
TEMPERATURES WILL ALSO MODERATE SOME DUE TO THE MID LEVEL FRONTAL
PASSAGE. HIGH TEMPERATURES SHOULD RANGE BETWEEN 10 TO 15 DEGREES
BELOW NORMAL ACROSS THE WEST WHILE 5 TO 10 DEGREES BELOW NORMAL
CENTRAL AND EASTERN AREAS. A SLIVER OF NEAR NORMAL TEMPERATURES
SHOULD BE FOUND NEAR THE TEXAS STATE LINE.

THE FORECAST AREA WILL BE ENTERING A 4 TO 6 DAY WEATHER SCENARIO
THAT IS PRETTY TYPICAL FOR JUNE. THE DRYLINE WILL BECOME ACTIVE FROM
TUESDAY THROUGH SATURDAY AS IT SLOSHES BACK AND FORTH DIURNALLY
ACROSS THE STATE. IT DOES APPEAR MORE AND MORE NOW THAT THE ABUNDANT
MOISTURE FOUND ON THE EAST SIDE OF THE DRYLINE WILL PUSH AS FAR WEST
AS THE ARIZONA STATE LINE AND PERHAPS BEYOND. DURING THE AFTERNOONS
SOME OF THE DRIER AIR ALOFT WILL MIX THAT MOISTURE OUT AT THE
SURFACE BUT AS THE WEEK PROGRESSES...HIGHER HUMIDITY SHOULD BE FOUND
ALONG AND TO THE EAST OF THE CONTINENTAL DIVIDE. THE PATTERN WILL
SHIFT STARTING ON TUESDAY ALTHOUGH SINGLE DIGIT HUMIDITY READINGS
DURING THE AFTERNOON WILL REMAIN ACROSS WESTERN AND CENTRAL AREAS.
THIS SINGLE DIGIT HUMIDITY AREA WILL GET SHUNTED FURTHER TO THE
WEST...NEAR THE ARIZONA STATE LINE...ON WEDNESDAY AND PUSH OUT OF
THE AREA ON THURSDAY. MINIMUM HUMIDITY READINGS IN THE MID 20S TO
MID 40S WILL BE FOUND ACROSS THE EAST.

AS THE WEEK PROGRESSES...HAINES INDEX VALUES WILL ALSO FALL AND
GENERALLY RANGE BETWEEN A 3/4 EAST OF THE DRYLINE. IT SHOULD ALSO BE
MENTIONED THAT SCATTERED WETTING STORMS WILL FORM EACH AFTERNOON AND
LAST INTO THE EVENING...ESPECIALLY FAVORING THE EASTERN HALF OF THE
FORECAST AREA. A MIX OF A WET AND DRY FOOTPRINT TO THE INDIVIDUAL
STORMS WOULD BE FOUND BETWEEN THE CONTINENTAL DIVIDE AND THE RIO
GRANDE VALLEY WHILE DRIER STORMS WOULD BE FOUND NEAR THE ARIZONA
STATE LINE. THE STRONGEST WINDS WOULD BE ASSOCIATED WITH
THUNDERSTORMS ALTHOUGH SOME AFTERNOON BREEZINESS...RANGING FROM
SOUTH/SOUTHEAST TO SOUTH/SOUTHWEST WOULD BE FOUND DURING THE PEAK
HEATING PERIOD EACH DAY. MODERATE TO STRONG GAP WINDS WOULD OCCUR
ALONG THE CENTRAL MOUNTAINS DURING THE OVERNIGHT PERIODS.

IT APPEARS RIGHT NOW THAT THE PEAK PERIOD FOR THE HIGHER HUMIDITY
WOULD BE THURSDAY AND FRIDAY. THIS WILL ALL BE DEPENDENT ON HOW THE
WESTERN TROUGH MOVES. IF IT REMAINS ALONG THE WEST COAST WHILE THE
UPPER RIDGE REMAINS EITHER OVER NEW MEXICO OR TO THE EAST...THEN THE
MORE MOIST PATTERN WILL CONTINUE. THE BREAK DOWN IN THIS PATTERN IS
BEING DEPICTED BY THE WEATHER MODELS NEXT WEEKEND ALTHOUGH THE LONG
RANGE MODELS DIFFER SLIGHTLY ON HOW THE PATTERN BREAKS DOWN. THIS
WILL BE CRUCIAL AS TO WHETHER STRONGER WIND WOULD FOLLOW THIS
HUMIDITY/THUNDERSTORM PERIOD.

50

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  43  64  34  79 /   0   5   0   0
DULCE...........................  40  56  27  76 /   0  10   0   0
CUBA............................  36  61  28  74 /   0   0   0   0
GALLUP..........................  32  61  26  74 /   0   0   0   0
EL MORRO........................  33  59  28  72 /   0   0   0   0
GRANTS..........................  30  63  28  76 /   0   0   0   0
QUEMADO.........................  34  64  32  75 /   0   0   0   0
GLENWOOD........................  43  73  42  84 /   0   0   0   0
CHAMA...........................  39  53  25  71 /   0  10   5   5
LOS ALAMOS......................  40  62  35  73 /   0   0   0   5
PECOS...........................  39  64  34  74 /   0   5   0  10
CERRO/QUESTA....................  39  58  31  72 /   0   5   0   5
RED RIVER.......................  39  48  30  65 /   0   5   0  10
ANGEL FIRE......................  40  53  29  66 /   0   5   0  10
TAOS............................  39  61  29  73 /   0   0   0   5
ESPANOLA........................  44  68  38  81 /   0   0   0   0
SANTA FE........................  39  64  40  75 /   0   0   0   5
SANTA FE AIRPORT................  39  66  37  77 /   0   0   0   5
ALBUQUERQUE FOOTHILLS...........  46  70  45  81 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  48  71  48  79 /   0   0   0   0
ALBUQUERQUE VALLEY..............  50  73  44  84 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  48  72  47  84 /   0   0   0   0
LOS LUNAS.......................  49  75  43  85 /   0   0   0   0
RIO RANCHO......................  47  71  47  83 /   0   0   0   0
SOCORRO.........................  48  79  48  84 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  40  65  38  77 /   0   5   0  10
MORIARTY/ESTANCIA...............  40  69  39  77 /   0   5   0  10
CLINES CORNERS..................  42  64  40  73 /   0   5   0  10
GRAN QUIVIRA....................  43  71  41  78 /   0   5   0  10
CARRIZOZO.......................  48  76  50  82 /   0   0   0  10
RUIDOSO.........................  51  67  43  71 /   0   5   5  20
CAPULIN.........................  49  67  38  72 /   5  10   5  20
RATON...........................  45  71  34  74 /   0   5   5  10
LAS VEGAS.......................  46  68  37  71 /   0   5   0  10
CLAYTON.........................  53  79  47  79 /  20  20  10  20
ROY.............................  51  72  44  71 /  10  10   5  20
CONCHAS.........................  51  82  52  83 /  10  10   5  20
SANTA ROSA......................  50  79  47  81 /   5  10   5  20
TUCUMCARI.......................  57  84  52  83 /  20  10  10  20
CLOVIS..........................  55  83  55  82 /  30  10  10  20
PORTALES........................  56  84  55  82 /  30  10  10  20
FORT SUMNER.....................  53  84  53  85 /  20  10  10  20
ROSWELL.........................  55  89  57  83 /  10   5  10  20
PICACHO.........................  53  82  52  82 /   0   5   5  20
ELK.............................  51  76  47  78 /   0   5   5  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ101>103-105>107-109.

RED FLAG WARNING FROM 10 AM TO 6 PM MDT MONDAY FOR THE FOLLOWING
ZONES...NMZ103-107.

WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...
NMZ503-504-507-510>534-537-539-540.

WIND ADVISORY UNTIL 10 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ501-502-505-506-508-509.

&&

01/50
Hazardous weather outlook, May 23, 5:41 AM MDT, 14 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
541 AM MDT SUN MAY 23 2010

NMZ501>540-241200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
541 AM MDT SUN MAY 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS INCREASING TO 35 MPH WITH GUSTS TO 55 MPH
DEVELOPING FROM THE ARIZONA BORDER TO THE CONTINENTAL DIVIDE BY
LATE MORNING WILL EXPAND TO MUCH OF THE REMAINDER OF NORTH AND
CENTRAL NEW MEXICO BY EARLY AFTERNOON. WIND SPEEDS WILL TAPER OFF
ONLY GRADUALLY OVERNIGHT. GUSTY WINDS COMBINED WITH LOW
HUMIDITIES WILL PRODUCE WIDESPREAD DANGEROUS FIRE WEATHER TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY..THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW. HOWEVER...WIND SPEEDS OVER THE NORTHEAST PLAINS WILL REMAIN GUSTY
BEFORE TAPERING OFF LATE MONDAY AFTERNOON. GUSTY WINDS COMBINED
WITH CONTINUED LOW HUMIDITIES WILL PRODUCE DANGEROUS FIRE WEATHER
OVER THE NORTHEAST HIGHLANDS AND CENTRAL MOUNTAIN CHAIN ON MONDAY
AFTERNOON.

FOR TUESDAY THROUGH FRIDAY...THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW. HOWEVER...THUNDERSTORMS DEVELOPING EACH
AFTERNOON OVER THE EASTERN PLAINS MAY PRODUCE HAIL...DAMAGING WIND
GUSTS...AND LOCAL DOWNPOURS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT MEASURED WIND SPEEDS...WIND
IMPACTS...AND WILDFIRE STARTS THROUGH THE NATIONAL WEATHER SERVICE
ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING
1.888.386.7637.

SHY

In the hours before

Local storm report, May 23, 7:25 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
725 PM MDT SUN MAY 23 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             7 W NARA VISA           35.61N 103.22W
05/23/2010  M1.75 INCH       QUAY               NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1002000

ELB
Local storm report, May 23, 7:27 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
727 PM MDT SUN MAY 23 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             LOGAN                   35.36N 103.44W
05/23/2010  M2.75 INCH       QUAY               NM   FIRE DEPT/RESCUE

&&

EVENT NUMBER ABQ1002001

ELB
Local storm report, May 23, 7:46 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
746 PM MDT SUN MAY 23 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             5 NW NARA VISA          35.65N 103.17W
05/23/2010  M1.75 INCH       QUAY               NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1002002

ELB
Local storm report, May 23, 7:50 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
750 PM MDT SUN MAY 23 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             LOGAN                   35.36N 103.44W
05/23/2010  M1.75 INCH       QUAY               NM   FIRE DEPT/RESCUE

&&

CORRECTED EVENT

EVENT NUMBER ABQ1002001

ELB
Local storm report, May 23, 7:51 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
751 PM MDT SUN MAY 23 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             11 NNW SEDAN            36.28N 103.22W
05/23/2010  M0.75 INCH       UNION              NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1002003

ELB
Local storm report, May 23, 8:01 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
801 PM MDT SUN MAY 23 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0757 PM     TORNADO          11 NNW SEDAN            36.28N 103.22W
05/23/2010                   UNION              NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1002004

ELB

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Amarillo Airport, TX (KAMA), 00:00Z

2.2 hours before the tornado, 155 km from the path. May 24, 2010.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2010-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2337 joules per kilogram, CIN -122, lifted condensation level 899 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2010-05-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 142 square meters per square second, 0 to 6 km bulk shear 36 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2337 J/kg
Mixed-layer CIN
-122 J/kg
Surface CAPE
3614 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.7
Supercell composite
9.5
0-3 km lapse rate
6.4 K/km

Open this sounding in Storm Lab

Amarillo Airport, TX (KAMA), 12:00Z

9.8 hours after it, 155 km from the path. May 24, 2010.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2010-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2157 joules per kilogram, CIN 0, lifted condensation level 586 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2010-05-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 228 square meters per square second, 0 to 6 km bulk shear 36 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2157 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
2486 J/kg
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
36 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
2.4
Supercell composite
12.2
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

The radar

The Cannon AFB radar (KFDX), 149 km away, was scanning. The volume nearest the touchdown began at 02:10 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:42 UTCHAIL 1SedanUnion, NM
23:45 UTCHAIL 1SedanUnion, NM
23:52 UTCHAIL 1.251 N SedanUnion, NM
23:55 UTCHAIL 1.75SedanUnion, NM
23:58 UTCHAIL 2.51 N SedanUnion, NM
00:00 UTCHAIL 2HaydenUnion, NM
00:23 UTCHAIL 0.75ClaytonUnion, NM
00:25 UTCHAIL 1ClaytonUnion, NM
00:26 UTCHAIL 1.5ClaytonUnion, NM
00:30 UTCHAIL 1.2512 S ClaytonUnion, NM
00:35 UTCHAIL 2.55 Ssw AmistadUnion, NMMINOR ROOF DAMAGE REPORTED
00:41 UTCHAIL 1.5ClaytonUnion, NM
00:43 UTCHAIL 11 Wnw ClaytonUnion, NM
01:15 UTCHAIL 1.755 Nw Nara VisaQuay, NM
01:16 UTCHAIL 1.757 W Nara VisaQuay, NM
01:50 UTCHAIL 0.7511 Nnw SedanUnion, NM
01:57 UTCTORNADO11 Nnw SedanUnion, NM
02:05 UTCHAIL 0.88ClaytonUnion, NM
02:25 UTCTORNADOSedanUnion, NM
02:28 UTCTORNADO1 N SedanUnion, NMTWO TORNADOES REPORTED
02:32 UTCHAIL 13 Ssw AmistadUnion, NM
02:37 UTCTORNADO2 W ClaytonUnion, NMDEBRIS ON HWY 56 MP93 POWER LINE DOWN BARBED WIRE FENCING STEEL BLDG FROM FEEDLOT HAY BALES COW IN ROAD WITH BROKEN LEG SEMI OVERTURNED ON PRIVATE PROPERTY
02:50 UTCTORNADO6 Sw AmistadUnion, NM

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2010 tornado in New MexicoEvery tornado in New Mexico since 1950Warnings in force in New Mexico nowThe forecast where you are

The other tornadoes of May 23, 2010

12 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 236:56 PM CDTEF2Reeves, TX4.0300$24,000
May 238:03 PM CDTEF0Thomas, KS2.025
May 237:12 PM MDTEF1Baca, CO7.9100$9,000
May 238:30 PM CDTEF0Cimarron, OK2.025
May 237:52 PM MDTEF0Sherman, KS to NM, OK0.110
May 238:52 PM CDTEF2Union, NM to OK22.0440$270,000
May 237:55 PM MDTEF0Union, NM2.5100
May 238:07 PM MDTEF1Sherman, KS6.450$25,000
May 238:12 PM MDTEF2Union, NM8.8440$325,000
May 238:16 PM MDTEF0Sherman, KS1.925
May 238:36 PM MDTEF1Union, NM4.2100$125,000
May 238:59 PM MDTEF1Union, NM9.3175

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.